Things Are Changing!
The migration of TuDiabetes has begun
Content created between now and the launch of our new site on April 20th will NOT be moved to that new home, but our community values and Terms of Service still apply during this time.We are not accepting new members during this transition period. If you want to join the TuDiabetes community please send an e-mail to TuDiabetesAdmin@gmail.com. We will send you an invitation to join after the migration is completed.
As a fairly newly diagnosed LADA currently in my honeymoon I often eat without needing to inject. Lately I have noticed that my numbers in between meals sometimes go as low as 63, yesterday even 58 – and that was without being on insulin for days!
Has anybody got a theory what is happening there? Why am I going lower than even a healthy person between meals, what is my crippled little pancreas trying to achieve here?
It actually poses a bit of a problem since I really really really want to inject at least a little insulin as often as I can (with the aim to preserve beta cell function) but with these numbers I just would fear to PLUMMIT on insulin – and I dont really want to give up my Low carb eating which works well for me...
are you not even on basal?
No! Currently my numbers are fine on LC eating – Its a bit of a problem, every morning I m saying to myself "today I m making an effort and inject some bolus" but then my numbers before eating are often quite low and my carb intake quite limited so I postpone it. I realise that I am not making things easier for me, just cant seem to really get into it...A few times I DELIBERATELY increased carb intake so I could inject and ended up having post meal spikes I dont really care for...So I thought, "well this is silly, just so I can inject I m putting my pancreas under extra stress in order to "relieve stress though exogenous insulin??" How is that logical?
And although I regularly do get numbers after eating in the 110-130 range, within 2 hours they are usually back down. So where on earth should I squeeze a bolus in there??
One of the things that occurs with emerging T2 diabetes (and may be happening in your case) is that as your body becomes unable to produce enough insulin, you get reactive hypoglycemia after meals. Usually, your pancreas fills your islets with a reserve of insulin, this is released as your Phase I response when you eat, immediately counteracting any blood sugar surge. Then, any lasting blood sugar rise is dealt with by your pancreas pumping insulin out directly (Phase II). When we lose our beta cell function, our ability to store a reserve of insulin for a Phase I response can disappear and the result is that our response to meals is a Phase II response. Unfortunately, the Phase II response is "sluggish," slow to get going and slow to stop, so you can end up with a low 3-5 hours after a meal.
Low carb is an effective way of treating reactive hypoglycemia, but also, if you eat more protein in your meals, it will cause a blunted blood sugar rise 3-5 hours after a meal and tamper this effect. It is worth a try. Who could turn down steak for breakfast?
how many months have you been on your low carb diet?and if i may ask if you have used bolus yet since your diagnosis?
I would say approximately 100 months. And yes, I have been on insulin for two years, I bolus every day. ooops, did you mean me?
im confused too,i was asking julez_79 if she started any insulin therapy yet?if not i think the low carb diet is depleting the liver stocks on glucose.
I am a pre-diabetic, so my endo's advice is going to be different even just based on my condition. But she said that my body is EXTREMELY sensitive to grains and carbs, more than she had seen before.
At one point I was so in control of my bg levels and then randomly during the week they would plummit to 40's only 30 minutes after a meal. Even the smallest presence of bread or pasta would ruin my mealtime. I'm now going grain-free (including corn and couscous) to keep my blood sugar up.
Julez, I'm not sure if it has been mentioned, but are you on any oral meds?
In my case regular metformin (combined with insulin) was causing highs and lows. I assume you are going high at times as well?
Oh and maybe you can make a case to your insurance for getting a CGM (continuous glucose monitor).